Liver infarction in a woman with systemic lupus erythematosus and secondary anti-phospholipid and HELLP syndrome

K. Sakhel, I. M. Usta, A. Hannoun, Thurayya Arayssi, Anwar H. Nassar

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

We report a 39-year-old primigravida, a case of systemic lupus erythematosus (SLE) and secondary anti-phospholipid syndrome (APS) with a smooth antenatal course who delivered by caesarean for non-reassuring foetal heart rate. On day 2 postoperatively, she developed a sudden severe colicky upper abdominal pain with tachypnoea, dyspnoea, and tachycardia, and blood pressure (BP) reaching 150/95 mmHg. Computed tomography of the abdomen revealed lesions consistent with liver infarction. She developed haemolytic anaemia, elevated liver enzymes, and low platelets (HELLP syndrome); heparin and methylprednisolone were started. On day 3, BP normalized, respiratory symptoms improved but abdominal symptoms persisted. Methylprednisolone was increased to 80 mg/day on day 8 when she had significant clinical response and was discharged on day 16. This case emphasizes that a morbid clinical course including liver infarction should be anticipated in patients with SLE and APS complicated with HELLP syndrome.

Original languageEnglish
Pages (from-to)405-408
Number of pages4
JournalScandinavian Journal of Rheumatology
Volume35
Issue number5
DOIs
Publication statusPublished - 1 Oct 2006
Externally publishedYes

Fingerprint

HELLP Syndrome
Antiphospholipid Syndrome
Systemic Lupus Erythematosus
Infarction
Methylprednisolone
Liver
Blood Pressure
Tachypnea
Fetal Heart Rate
Hemolytic Anemia
Tachycardia
Abdomen
Dyspnea
Abdominal Pain
Heparin
Blood Platelets
Tomography
Enzymes

ASJC Scopus subject areas

  • Rheumatology
  • Immunology

Cite this

Liver infarction in a woman with systemic lupus erythematosus and secondary anti-phospholipid and HELLP syndrome. / Sakhel, K.; Usta, I. M.; Hannoun, A.; Arayssi, Thurayya; Nassar, Anwar H.

In: Scandinavian Journal of Rheumatology, Vol. 35, No. 5, 01.10.2006, p. 405-408.

Research output: Contribution to journalArticle

@article{86ca29eecab54b9e907ea0950b658bdd,
title = "Liver infarction in a woman with systemic lupus erythematosus and secondary anti-phospholipid and HELLP syndrome",
abstract = "We report a 39-year-old primigravida, a case of systemic lupus erythematosus (SLE) and secondary anti-phospholipid syndrome (APS) with a smooth antenatal course who delivered by caesarean for non-reassuring foetal heart rate. On day 2 postoperatively, she developed a sudden severe colicky upper abdominal pain with tachypnoea, dyspnoea, and tachycardia, and blood pressure (BP) reaching 150/95 mmHg. Computed tomography of the abdomen revealed lesions consistent with liver infarction. She developed haemolytic anaemia, elevated liver enzymes, and low platelets (HELLP syndrome); heparin and methylprednisolone were started. On day 3, BP normalized, respiratory symptoms improved but abdominal symptoms persisted. Methylprednisolone was increased to 80 mg/day on day 8 when she had significant clinical response and was discharged on day 16. This case emphasizes that a morbid clinical course including liver infarction should be anticipated in patients with SLE and APS complicated with HELLP syndrome.",
author = "K. Sakhel and Usta, {I. M.} and A. Hannoun and Thurayya Arayssi and Nassar, {Anwar H.}",
year = "2006",
month = "10",
day = "1",
doi = "10.1080/03009740600588343",
language = "English",
volume = "35",
pages = "405--408",
journal = "Scandinavian Journal of Rheumatology",
issn = "0300-9742",
publisher = "Informa Healthcare",
number = "5",

}

TY - JOUR

T1 - Liver infarction in a woman with systemic lupus erythematosus and secondary anti-phospholipid and HELLP syndrome

AU - Sakhel, K.

AU - Usta, I. M.

AU - Hannoun, A.

AU - Arayssi, Thurayya

AU - Nassar, Anwar H.

PY - 2006/10/1

Y1 - 2006/10/1

N2 - We report a 39-year-old primigravida, a case of systemic lupus erythematosus (SLE) and secondary anti-phospholipid syndrome (APS) with a smooth antenatal course who delivered by caesarean for non-reassuring foetal heart rate. On day 2 postoperatively, she developed a sudden severe colicky upper abdominal pain with tachypnoea, dyspnoea, and tachycardia, and blood pressure (BP) reaching 150/95 mmHg. Computed tomography of the abdomen revealed lesions consistent with liver infarction. She developed haemolytic anaemia, elevated liver enzymes, and low platelets (HELLP syndrome); heparin and methylprednisolone were started. On day 3, BP normalized, respiratory symptoms improved but abdominal symptoms persisted. Methylprednisolone was increased to 80 mg/day on day 8 when she had significant clinical response and was discharged on day 16. This case emphasizes that a morbid clinical course including liver infarction should be anticipated in patients with SLE and APS complicated with HELLP syndrome.

AB - We report a 39-year-old primigravida, a case of systemic lupus erythematosus (SLE) and secondary anti-phospholipid syndrome (APS) with a smooth antenatal course who delivered by caesarean for non-reassuring foetal heart rate. On day 2 postoperatively, she developed a sudden severe colicky upper abdominal pain with tachypnoea, dyspnoea, and tachycardia, and blood pressure (BP) reaching 150/95 mmHg. Computed tomography of the abdomen revealed lesions consistent with liver infarction. She developed haemolytic anaemia, elevated liver enzymes, and low platelets (HELLP syndrome); heparin and methylprednisolone were started. On day 3, BP normalized, respiratory symptoms improved but abdominal symptoms persisted. Methylprednisolone was increased to 80 mg/day on day 8 when she had significant clinical response and was discharged on day 16. This case emphasizes that a morbid clinical course including liver infarction should be anticipated in patients with SLE and APS complicated with HELLP syndrome.

UR - http://www.scopus.com/inward/record.url?scp=33750170664&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33750170664&partnerID=8YFLogxK

U2 - 10.1080/03009740600588343

DO - 10.1080/03009740600588343

M3 - Article

C2 - 17062444

AN - SCOPUS:33750170664

VL - 35

SP - 405

EP - 408

JO - Scandinavian Journal of Rheumatology

JF - Scandinavian Journal of Rheumatology

SN - 0300-9742

IS - 5

ER -